Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 4, 2018, 1:17 AM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2018, 1:17 AM EDT (05:17 UTC)
- Expired
- Apr 4, 2018, 2:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 1:35 AM EDT | TSTM WND DMG | Tazewell, TN | SEVERAL TREES DOWN COUNTY-WIDE. TREE FEEL ON A HOME IN TAZEWELL. |
| Apr 4, 2:10 AM EDT | TSTM WND DMG | Jonesville, VA | SEVERAL TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 9:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.3 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361
WUUS54 KMRX 040517
SVRMRX
TNC025-067-VAC105-040600-
/O.NEW.KMRX.SV.W.0033.180404T0517Z-180404T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
117 AM EDT WED APR 4 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Eastern Claiborne County in east Tennessee...
Hancock County in east Tennessee...
Lee County in southwestern Virginia...
* Until 200 AM EDT
* At 117 AM EDT, severe thunderstorms were located along a line
extending from near Hensley Store to near New Tazewell, moving east
at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sneedville, Jonesville, New Tazewell, Tazewell, Pennington Gap, St.
Charles, Howard Quarter, Evanston, Dryden, Rose Hill, Ewing, Kyles
Ford, Pattonsville and Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3668 8293 3660 8299 3659 8296 3655 8297
3656 8301 3652 8311 3637 8370 3667 8350
3667 8342 3671 8330 3674 8320 3674 8314
3678 8313 3680 8310 3683 8310 3685 8307
3685 8301 3687 8291 3689 8288
TIME...MOT...LOC 0517Z 252DEG 53KT 3672 8341 3641 8362
HAIL...<.75IN
WIND...60MPH
$$
DGS1 follow-up statement
850
WWUS54 KMRX 040540
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
140 AM EDT WED APR 4 2018
TNC025-040550-
/O.CAN.KMRX.SV.W.0033.000000T0000Z-180404T0600Z/
Claiborne TN-
140 AM EDT WED APR 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAIBORNE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 300 AM EDT for
east Tennessee...and southwestern Virginia.
LAT...LON 3655 8297 3655 8298 3656 8301 3652 8310
3648 8330 3674 8317 3674 8314 3678 8313
3680 8310 3683 8310 3685 8307 3685 8301
3687 8291 3689 8288 3668 8293 3660 8299
3659 8296
TIME...MOT...LOC 0540Z 249DEG 58KT 3681 8308 3659 8318
$$
TNC067-VAC105-040600-
/O.CON.KMRX.SV.W.0033.000000T0000Z-180404T0600Z/
Hancock TN-Lee VA-
140 AM EDT WED APR 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR NORTHEASTERN HANCOCK AND EASTERN LEE COUNTIES...
At 140 AM EDT, severe thunderstorms were located along a line
extending from near Dizney to near Sneedville, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sneedville, Jonesville, Pennington Gap, St. Charles, Dryden, Kyles
Ford and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3655 8297 3655 8298 3656 8301 3652 8310
3648 8330 3674 8317 3674 8314 3678 8313
3680 8310 3683 8310 3685 8307 3685 8301
3687 8291 3689 8288 3668 8293 3660 8299
3659 8296
TIME...MOT...LOC 0540Z 249DEG 58KT 3681 8308 3659 8318
HAIL...<.75IN
WIND...60MPH
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:05 AM EDT, 12 minutes earlier.
Area forecast discussion, Apr 4, 1:05 AM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Morristown TN 105 AM EDT Wed Apr 4 2018 .AVIATION... VFR conditions to change with strong SW winds ahead of a line of strong thunderstorms moves east across the area. The line is expected to move through the TAF sites between 06Z and 09Z. Gusty winds of 35-45 kts and VFR vis but reduction to MVFR or IFR with heavy rain possible with the storms. Behind line, light rain with MVFR cigs and good visibility will continue, winds shifting to the west and northwest and gusty. VFR conditions expected after sunrise, but winds remain gusty and predominantly westerly. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD
Hazardous weather outlook, Apr 3, 4:17 PM EDT, 9 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 417 PM EDT Tue Apr 3 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-042030- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 417 PM EDT Tue Apr 3 2018 /317 PM CDT Tue Apr 3 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Tonight A cold front will move through the region tonight, bringing widespread showers and thunderstorms. Some of these thunderstorms could be severe, with damaging winds and large hail being the primary threats. An isolated tornado cannot be ruled out. The line of storms is expected to arrive on the Cumberland Plateau around midnight, with passage through much of the Tennessee Valley by around 2-4 am EDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 11:42 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 48 min |
| Apr 4, 12:08 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 67 min |
| Apr 4, 12:16 AM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 44 min |
| Apr 4, 12:24 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Scott, Union | 66 min |
| Apr 4, 12:59 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 46 min |
| Apr 4, 1:15 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 45 min |
| Apr 4, 1:26 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins, Jefferson and 2 more | 64 min |
| Apr 4, 1:44 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Sevier | 46 min |
| Apr 4, 1:53 AM EDT | Special Weather Statement | MRX | McMinn, Monroe, Polk | 52 min |
| Apr 4, 2:04 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 26 min |
| Apr 4, 2:07 AM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 38 min |
| Apr 4, 2:20 AM EDT | Special Weather Statement | MRX | Cocke, Greene | 40 min |
| Apr 4, 2:25 AM EDT | Special Weather Statement | MRX | Sevier | 35 min |
| Apr 4, 2:49 AM EDT | Special Weather Statement | MRX | Carter, Johnson, Sullivan, Washington | 56 min |
| Apr 4, 4:32 AM EDT | Freeze Warning | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more | 28 hr |
| Apr 4, 1:47 AM EDT | Severe Thunderstorm Warning | MRX | Lee, Russell, Scott, Wise, City of Norton | 43 min |
| Apr 4, 2:22 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.